Missouri, 2009

Hail and Damaging Winds in Missouri, June 8, 2009

June 8, 2009 · NWS LSX · 10 events in 3 counties and zones

Elevated storms developed over the area with some storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated storms developed over the area with some storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 8, 2:58 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 8, 2:58 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
358 AM CDT MON JUN 8 2009

.DISCUSSION...
/321 AM CDT MON JUN 8 2009/

.SYNOPSIS...
CLUSTERS OF SHOWERS AND THUNDERSTORMS ONGOING THIS MORNING ACROSS
MIDWEST...ALTHOUGH MOST OF THE ACTIVITY HAS REMAINED WEST AND
NORTH OF THE FA. A STATIONARY FRONT EXTENDS EASTWARD INTO SOUTHERN
IA AND NORTHERN IL FROM A LOW IN SW IA. A COLD FRONT EXTENDS SW
INTO NORTH CENTRAL OK. THIS LOW WILL MOVE NORTHEAST TODAY DRAGGING
THE COLD FRONT THROUGH THE FA THIS AFTERNOON AND EVENING.

...DISCUSSION...
.TODAY AND TONIGHT...A GREAT DEAL OF UNCERTAINLY EXISTS ON HOW
TODAY WILL PLAY OUT. THERE ARE SEVERAL FACTORS AT WORK TODAY.
MORNING CONVECTION IS A MAJOR FACTOR. IF ONGOING ACTIVITY OVER
EASTERN KS AND WESTERN MO CAN MAINTAIN ITSELF...THEN AFTERNOON
ACTIVITY LOOKS LESS LIKELY ALTHOUGH THIS IS NOT THE CURRENT
THINKING. CONVECTION SHOULD WEAKEN AS IT PUSHES EASTWARD INTO FA
DURING THE MORNING. CONVECTIVE DEBRIS CLOUDS SHOULD THIN DURING
THE AFTERNOON ALLOWING TEMPS TO WARM INTO THE 80S. A DEPARTING
SHORT WAVE CURRENTLY ENTERING WESTERN MO MAY ALSO SERVE TO INHIBIT
CONVECTION LATER TODAY.

MODELS...IN GOOD AGREEMENT...HAVE SLOWED THE FRONT A LITTLE OVER
THE PAST 24 HRS...NOW NOT PUSHING THROUGH THE STL METRO UNTIL
CLOSER TO 00Z AND CLEARING THE SE FA BY 06Z. THIS SHOULD ALLOW THE
ATMOSPHERE ENOUGH TIME TO RELOAD....ALLOWING AT LEAST SCATTERED
CONVECTION TO BREAK OUT DURING THE LATE AFTERNOON HOURS FROM JUST
EAST OF A KUIN TO KCOU LINE. THE ENTIRE CWA HAS A SLIGHT RISK FOR SVR
TSTMS TODAY. THIS SEEMS REASONABLE GIVEN THERE WILL BE 3000-3500
J/KG OF CAPE...30-40 KTS OF SHEAR AND MID LEVEL LAPSE RATES AROUND
7 DEG C/KM. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS WITH THIS EVENT.

.TUESDAY THROUGH FRIDAY... THE NAM AMPLIFIED THE THROUGH OVER THE
UPPER MIDWEST MORE THAN THE OTHER MODELS DURING THIS TIME PERIOD
AND ALSO TRACKED THE SURFACE LOWER SLOWER AND FURTHER NW THAN THE
OTHER SOLUTIONS...CHOSE NOT TO USE FOR THIS REASON. GFS SUFFERED
FROM CONVECTIVE FEEDBACK AS USUAL...DEVELOPING AND TRACKING A
SURFACE LOW FROM NORTHERN MO INTO IL TUESDAY NIGHT INTO WEDNESDAY.

SIDED WITH ECMWF AND SREF FOR THIS PACKAGE. TUESDAY SHOULD BE A
DRY DAY AS SURFACE HIGH SLIDES TO THE NORTH. THIS SETS UP RETURN
FLOW FOR TUESDAY NIGHT AND MORE PRECIP. WARM FRONT DEVELOPS OVER MO
AND SOUTHERN IL LATE TUESDAY AND IS THE FOCUS FOR SHOWERS AND TSTMS
OVERNIGHT. THE FRONT LIFTS NORTH INTO NORTHERN MO WEDNESDAY/
WEDNESDAY NIGHT BEFORE PUSHING BACK SOUTH THURSDAY. THERE IS THE
POTENTIAL FOR HEAVY RAINFALL GIVEN PWATS WILL BE WELL ABOVE CLIMO
AND SEVERAL WEAK SHORT WAVES WILL PASS THROUGH THE MID-MS VALLEY.
FRONT TO CLEAR THE AREA THURSDAY NIGHT. TEMPS TO REMAIN AT OR BELOW
NORMAL DUE TO PRECIP CHANCES AND CLOUD COVER.

NO SIGNIFICANT CHANGES MADE PAST FRIDAY.

MILLER

&&

.AVIATION...
/1221 AM CDT MON JUN 8 2009/
FOR THE 06Z TAFS...SCATTERED RWS/TRWS STILL A POSSIBILITY AT KUIN
...SO KEPT VCTS MENTION TIL 09Z-10Z. IN THE MEANTIME...WILL SEE SOME
SHOWER ACTIVITY AT KCOU...SO HAVE VCTS PLUS A TEMPO GROUP FROM 06Z
TO 07Z FOR SHOWERS AND MVFR CIGS. OTHERWISE...TAF SITES TO REMAIN
DRY TIL FRONTAL PASSAGE LATER TODAY...KUIN AROUND 20Z...KCOU AROUND
21Z AND KSUS/KSTL AROUND 23Z. VERY LITTLE IN THE WAY OF LOW CIGS
WITH THIS SYSTEM...JUST WITH THUNDERSTORM ACTIVITY. DID KEEP GUST
MENTION AT KSUS/KSTL...AS FRONTAL BOUNDARY MOVES THROUGH LATE THIS
AFTERNOON/EARLY THIS EVENING.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 8, 3:44 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 AM CDT MON JUN 8 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
444 AM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING
ACROSS THE ENTIRE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

MODERATE FLOODING CONTINUES ALONG THE ILLINOIS RIVER AT MEREDOSIA. PLEASE
SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
THURSDAY FOR MUCH OF THE AREA. SOME OF THESE STORMS MAY BE SEVERE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WITH HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS..

MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AT MEREDOSIA.
PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

In the hours before

Special weather statement, Jun 7, 10:51 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 PM CDT SUN JUN 7 2009

MOZ018-080530-
KNOX MO-
1151 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 1230
AM CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRASHEAR...OR 10 MILES WEST OF EDINA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  COLONY...
  KNOX CITY...
  HURDLAND...
  BARING...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT
Local storm report, Jun 7, 11:39 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 AM CDT MON JUN 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             6 ENE BARING            40.28N  92.10W
06/08/2009  E0.25 INCH       KNOX               MO   TRAINED SPOTTER

            ESTIMATED 50 TO 55 MPH WINDS AND VERY HEAVY RAIN.

&&

EVENT NUMBER LSX0902200

BYRD

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
June 8, 4:15 AM CST to 4:20 AM CST
Where
Boone County, 1 mi WNW of Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
38.776, -92.287

Hail, St. Louis (C)

When
June 8, 6:36 AM CST
Where
St. Louis (C) County, St Louis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -90.250

Thunderstorm Wind, St. Louis (C)

When
June 8, 6:40 AM CST
Where
St. Louis (C) County, 1.17 mi WSW of Tower Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.645, -90.301

Thunderstorm winds blew the top out of a large tree on Skinker Blvd. near Washington University.

Hail, St. Louis (C)

When
June 8, 6:42 AM CST
Where
St. Louis (C) County, 1.92 mi ESE of St Louis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.642, -90.216

Thunderstorm Wind, St. Louis

When
June 8, 6:45 AM CST
Where
St. Louis County, Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -90.330

Several power lines were blown down. One power line landed on an occupied car. No one was injured.

Hail, St. Louis

When
June 8, 6:45 AM CST
Where
St. Louis County, 0.6 mi SW of Grantwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.565, -90.359

Hail, St. Louis

When
June 8, 6:50 AM CST
Where
St. Louis County, Affton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -90.330

Thunderstorm Wind, St. Louis

When
June 8, 6:51 AM CST
Where
St. Louis County, 0.74 mi NE of Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.658, -90.321

A one and a half foot diameter tree was blown down onto an unoccupied car near the intersection of Delmar Blvd. and Midland Blvd.

Hail, St. Louis (C)

When
June 8, 7:00 AM CST
Where
St. Louis (C) County, 3.05 mi N of Carondelet
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.594, -90.283

Hail, St. Louis

When
June 8, 7:18 AM CST
Where
St. Louis County, Affton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.550, -90.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178151, 178153, 178164, 178165, 178166, 178167, 178168, 178169, 178170, 178171.